Symmetry for exterior elliptic problems and two conjectures in potential theory. (English) Zbl 0997.35014

Summary: The author extends a classical result of Serrin to a class of elliptic problems \(\Delta u + f(u, |\nabla u|) = 0\) in exterior domains \(\mathbb{R}^N\setminus G\) (or \(\Omega\setminus G\) with \(\Omega\) and \(G\) bounded). In case \(G\) is an union of a finite number of disjoint \(C^2\)-domains \(G_i\) and \(u = a_i > 0\), \(\partial u/\partial n=\alpha_i\leq 0\) on \(\partial G_i\), \(u\to 0\) at infinity, he shows that if a non-negative solution of such a problem exists, then \(G\) has only one component and it is a ball. As a consequence he establishes two results in electrostatics and capillarity theory. He further obtains symmetry results for quasilinear elliptic equations in the exterior of a ball.


35J45 Systems of elliptic equations, general (MSC2000)
35Q72 Other PDE from mechanics (MSC2000)
31B15 Potentials and capacities, extremal length and related notions in higher dimensions
Full Text: DOI Numdam EuDML


[1] Alessandrini, G, A symmetry theorem for condensers, Math. meth. appl. sc., 15, 315-320, (1992) · Zbl 0756.35118
[2] Amick, C.J; Fraenkel, L.E, Uniqueness of Hill’s spherical vortex, Arch. rat. mech. anal., 92, 91-119, (1986) · Zbl 0609.76018
[3] Aftalion, A; Busca, J, Radial symmetry for overdetermined elliptic problems in exterior domains, Arch. rat. mech. anal., 143, 195-206, (1998) · Zbl 0911.35008
[4] Berestycki, H; Nirenberg, L, On the method of moving planes and the sliding method, Bull. soc. Brazil mat. nova ser., 22, 1-37, (1991) · Zbl 0784.35025
[5] Castro, A; Shivaji, R, Non-negative solutions to a semilinear Dirichlet problem in a ball are positive and radially symmetric, Comm. partial differential equations, 14, 8&9, 1091-1100, (1989) · Zbl 0688.35025
[6] Gidas, B; Ni, W.-M; Nirenberg, L, Symmetry and related properties via the maximum principle, Comm. math. phys., 6, 883-901, (1981)
[7] Gilbarg, D; Trudinger, N, Elliptic partial differential equations of second order, (1983), Springer-Verlag · Zbl 0562.35001
[8] Li, C, Monotonicity and symmetry of solutions of fully nonlinear elliptic equations on unbounded domains, Comm. partial differential equations, 16, 585-615, (1991) · Zbl 0741.35014
[9] Pucci, P; Serrin, J; Zou, H, A strong maximum principle and a compact support principle for singular elliptic inequalities, J. math. pures appl., 78, 4, 769-789, (1999) · Zbl 0952.35045
[10] Reichel W., Radial symmetry by moving planes for semilinear elliptic BVP’s on annuli and other non-convex domains, in: Bandle C. et al. (Eds.), Progress in PDE’s: Elliptic and Parabolic Problems, Pitman Res. Notes, Vol. 325, pp. 164-182 · Zbl 0839.35047
[11] Reichel, W, Radial symmetry for elliptic boundary-value problems on exterior domains, Arch. rat. mech. anal., 137, 381-394, (1997) · Zbl 0891.35006
[12] Reichel, W, Radial symmetry for an electrostatic, a capillarity and some fully nonlinear overdetermined problems on exterior domains, Z. anal. anwendungen, 15, 619-635, (1996) · Zbl 0857.35010
[13] Serrin, J, A symmetry theorem in potential theory, Arch. rat. mech. anal., 43, 304-318, (1971) · Zbl 0222.31007
[14] Serrin, J; Zou, H, Symmetry of ground states of quasilinear elliptic equations, Arch. rat. mech. anal., 148, 4, 265-290, (1999) · Zbl 0940.35079
[15] Willms, N.B; Gladwell, G; Siegel, D, Symmetry theorems for some overdetermined boundary-value problems on ring domains, Z. angew. math. phys., 45, 556-579, (1994) · Zbl 0807.35099
[16] Vazquez, J.-L, A strong maximum principle for some quasilinear elliptic equations, Appl. math. and optimisation, 12, 191-202, (1984) · Zbl 0561.35003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.